Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 196, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 23, 2004, 11:20 AM CST for Caldwell County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 11:20 AM CST (17:20 UTC)
- Expired
- Nov 23, 2004, 12:15 PM CST
- In force
- 55 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Caldwell County, TX
The radar
The Austin/San Antonio radar (KEWX), 45 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 8:45 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 5.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1924 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 231720
SVREWX
TXC055-231815-
/X.NEW.KEWX.SV.W.0028.041123T1720Z-041123T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 AM CST TUE NOV 23 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
CALDWELL
* UNTIL 1215 PM CST
* AT 1118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTHWEST OF LOCKHART...AND MOVING NORTHEAST AT 30 MPH.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3002 9773 2987 9784 2985 9750 2994 9751
3007 9767
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 9:41 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Nov 23, 9:41 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 941 AM CST TUE NOV 23 2004 .UPDATE... PACKAGE UPDATED WITH THE NEW TOR WATCH 883 AND GRIDS REFRESHED. MAINLY UPPED DEW PTS/QPF THIS AFTN OVER THE ERN CWA. A STRONG THREAT OF FLASH FLOODING AND SVR NEXT 12 HOURS AS VIGOROUS LOW KICKS INTO W TX THIS AFTN AND CDFNT DRIVES THRU WRN CWA LATER THIS AFTN AND ERN CWA THIS EVENING. REMAINDER OF PACKAGE LOOKS GOOD. && .PREV DISCUSSION... WE ARE NOW HEADING INTO THE LAST PART OF THIS PROLONGED RAIN AND SEVERE EL NINO EVENT WITH ACTIVITY DEVELOPING IN TWO AREAS. STORMS OVER CENTRAL SECTIONS ARE A RESULT OF LOW LEVEL ISENTROPIC LIFT WHILE ACTIVITY IN SW TX HAS FORMED IN ADVANCE OF AN UPPER LOW APPROACHING FROM WRN NM. GFS WILL BE MODEL OF CHOICE TODAY...THOUGH THE TRACK OF THE LOW IS NE AND A BIT FASTER THAN GFS. EXPECTING STORMS IN CENTRAL SECTIONS TO CONTINUE THROUGH MORNING AS COLD FRONT MOVES ACROSS SWRN TX. FRONT WILL ARRIVE IN SC TX BY EARLY AFTN AND CROSS BY EARLY EVENING. HAVE EXTENDED FF WATCH FOR ERN HALF OF AREA TO 6 PM AS THE SLIGHT TURN OF THIS UPPER LOW TO THE NE WILL DELAY ARRIVAL OF COLD FRONT A FEW HOURS. STORMS ALONG AND IN ADVANCE OF FRONT THIS AFTN WILL TAKE ADVANTAGE OF PWAT VALUES 1.2 WEST TO 1.6 EAST...POSITION UNDER LEFT FRONT OF STRONG H2 JET...AND CAPES FROM 2500 TO 3000 TO PRODUCE BOTH HEAVY RAIN AND SEVERE THREAT. FORECAST SOUNDINGS INDICATE ENUF TURNING IN LOW LEVELS AND SPEED SHEAR ALOFT TO BUILD SUPERCELLS. WILL MENTION HEAVY RAIN THROUGH THE DAY AND SEVERE THIS AFTN. ISOLATED TORNADOES ARE POSSIBLE THIS AFTN. STORMS SHOULD EXIT SERN COUNTIES BY EARLY EVENING AS DRIER...COOLER AIR ENTERS FROM NW. COLDER AIR ARRIVES LATE TONITE AND TOMORROW MORNING. THIS WILL BE A BIG CHANGE IN AIRMASS...WITH LOWS ON THU AND FRI MORNING IN THE 30S AND 40S. EXTENDED FORECAST INDICATES RAIN-FREE CONDITIONS THROUGH THE WEEKEND. && .EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLODDING EASTERN HILL COUNTRY AND SOUTH CENTRAL TX THRU 6 PM. TORNADO 883 THRU 21Z. && 01/03
Hazardous weather outlook, Nov 23, 6:00 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CST TUE NOV 23 2004 TXZ171>173-183>194-202>209-217>225-228-241200- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 600 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE. THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE. THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.
In the hours before
Local storm report, Nov 23, 9:09 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 AM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 AM HAIL AUSTIN 30.31N 97.75W
11/23/2004 0.75 INCH TRAVIS TX BROADCAST MEDIA
DIME SIZE HAIL COVERING THE GROUND IN SOUTHWEST AUSTIN.
&&
DCLocal storm report, Nov 23, 10:38 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1038 AM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0944 AM FLOOD HOCHHEIM 29.32N 97.30W
11/23/2004 DEWITT TX DEPT OF HIGHWAYS
US HWY 183 CLOSED DUE TO GUADALUPE FLOODING
&&
JPBSpecial weather statement, Nov 23, 10:54 AM CST, 26 minutes before
TXZ171>173-186>194-204>209-219>225-230700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1054 AM CST TUE NOV 23 2004 ...TORNADO WARNING IN EFFECT UNTIL 11:00 AM FOR WILLIAMSON COUNTY... ...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 11:00 AM FOR COMAL COUNTY... ...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 11:15 AM FOR WILLIAMSON COUNTY... ...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 11:30 AM FOR HAYS COUNTY... ...FLASH FLOOD WARNING IN EFFECT UNTIL 1:30 FOR KENDALL... COMAL...AND BEXAR COUNTIES... ...FLASH FLOOD WARNING IN EFFECT UNTIL 1:15 FOR WILLIAMSON... TRAVIS...BURNET...HAYS AND BLANCO COUNTIES... ...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE LINE... ...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH 6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL COUNTRY... NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORMING ALONG AND EAST OF A BURNET TO HONDO LINE AND MOVING SLOWLY OVER THE SAME AREA. THROUGH AT LEAST 3 PM...EXPECT A THREAT OF HEAVY RAINS AND FLASH FLOODING...LARGE HAIL AND DAMAGING WINDS...AND TORNADOES.
Local storm report, Nov 23, 11:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1106 AM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD BULVERDE 29.74N 98.45W
11/23/2004 COMAL TX LAW ENFORCEMENT
HIGHWAY 281 ABOUT 1/2 MILE NORTH OF 46 NEAR BULVERDE IS
CLOSED DUE TO WATER OVER THE ROAD. NUMEROUS OTHER ROADS
IN COMAL COUNTY CLOSED.
&&
MSLocal storm report, Nov 23, 11:15 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1042 AM TORNADO 1 NW TAYLOR 30.58N 97.42W
11/23/2004 F0 WILLIAMSON TX PUBLIC
BRIEF TOUCHDOWN
&&
RELAYED BY NEWS 8 METEOROLOGIST
WRThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 8:39 PM CST | Flash Flood Warning | EWX | Lavaca | 3 hr |
| Nov 23, 8:51 AM CST | Severe Thunderstorm Warning | EWX | Travis | 54 min |
| Nov 23, 9:19 AM CST | Flash Flood Warning | EWX | Blanco, Burnet, Hays, Travis, Williamson | 4 hr |
| Nov 23, 9:33 AM CST | Flash Flood Warning | EWX | Bexar, Comal, Kendall | 4 hr |
| Nov 23, 9:44 AM CST | Tornado Warning | EWX | Travis | 31 min |
| Nov 23, 10:01 AM CST | Severe Thunderstorm Warning | EWX | Comal | 59 min |
| Nov 23, 10:09 AM CST | Severe Thunderstorm Warning | EWX | Williamson | 66 min |
| Nov 23, 10:23 AM CST | Severe Thunderstorm Warning | EWX | Hays | 67 min |
| Nov 23, 10:38 AM CST | Tornado Warning | EWX | Williamson | 22 min |
| Nov 23, 10:59 AM CST | Tornado Warning | EWX | Williamson | 16 min |
| Nov 23, 11:26 AM CST | Severe Thunderstorm Warning | EWX | Travis | 34 min |
| Nov 23, 11:41 AM CST | Severe Thunderstorm Warning | EWX | Bastrop | 64 min |
| Nov 23, 1:04 PM CST | Severe Thunderstorm Warning | EWX | Fayette | 56 min |
| Nov 23, 1:09 PM CST | Tornado Warning | EWX | Fayette | 36 min |
| Nov 23, 1:38 PM CST | Tornado Warning | EWX | Fayette | 52 min |
| Nov 23, 3:01 PM CST | Severe Thunderstorm Warning | EWX | Maverick | 74 min |
| Nov 23, 3:36 PM CST | Tornado Warning | EWX | Maverick | 24 min |
| Nov 23, 3:58 PM CST | Tornado Warning | EWX | Maverick, Zavala | 62 min |
| Nov 23, 4:23 PM CST | Severe Thunderstorm Warning | EWX | Williamson | 67 min |
| Nov 23, 4:25 PM CST | Severe Thunderstorm Warning | EWX | Gillespie | 65 min |
| Nov 23, 4:42 PM CST | Severe Thunderstorm Warning | EWX | Llano | 63 min |
| Nov 23, 4:58 PM CST | Tornado Warning | EWX | Zavala | 32 min |
| Nov 23, 5:08 PM CST | Tornado Warning | EWX | Maverick | 37 min |
| Nov 23, 5:17 PM CST | Tornado Warning | EWX | Frio | 58 min |
| Nov 23, 5:28 PM CST | Severe Thunderstorm Warning | EWX | Zavala | 62 min |
| Nov 23, 5:32 PM CST | Tornado Warning | EWX | Zavala | 58 min |
| Nov 23, 5:36 PM CST | Severe Thunderstorm Warning | EWX | Burnet | 54 min |
| Nov 23, 5:51 PM CST | Tornado Warning | EWX | Burnet | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.